This paper was published in the European Journal of Clinical Pharmacology 1999 Jan;54(11):835-8
Study title and authors:
Statins and peripheral neuropathy.
Jeppesen U, Gaist D, Smith T, Sindrup SH.
Department of Neurology, Odense University Hospital, Denmark.
This paper can be accessed at: http://www.ncbi.nlm.nih.gov/pubmed/10027656
This paper reports of seven cases of peripheral neuropathy associated with long-term statin therapy.
(i) Diagnosis of neuropathy by statin therapy was confirmed after all other causes of neuropathy were thoroughly excluded.
(ii) Neuropathy symptoms manifested up to seven years after initiation of statin therapy.
(iii) In all seven cases the neuropathy affected the nerve fibres and with affection of both thick and thin nerve fibers.
(iv) The symptoms of neuropathy persisted during an observation period lasting from 10 weeks to one year in four cases after statin treatment had been withdrawn.
Jeppesen concluded: "Long-term statin treatment may be associated with chronic peripheral neuropathy".